New Mexico, 2018

Drought in New Mexico, July 1 to 31, 2018

July 1 to 31, 2018 · NWS ABQ · 40 events in 40 counties and zones

Widespread severe to extreme drought conditions at the end of June 2018 improved only slightly through July 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions held steady at nearly 70 percent of the state, of which around 46 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe to extreme drought conditions at the end of June 2018 improved only slightly through July 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions held steady at nearly 70 percent of the state, of which around 46 percent was deemed extreme drought or worse. Exceptional drought improved marginally to around 16 percent of New Mexico. The frequency of showers and thunderstorms with heavy rainfall increased dramatically across the state during July, especially around the higher terrain of central New Mexico, the Rio Grande Valley, and highlands of eastern New Mexico. Several strong back door frontal boundaries shifted all the way west to the Continental Divide. The heaviest rainfall in July occurred in the area from near Santa Fe and Las Vegas southward to Albuquerque and Ruidoso where slight improvements were made to drought conditions. Brief minor flooding occurred on a couple river points in the Rio Grande Basin as flash flooding from nearby areas allowed river flows to spike. Several new small wildfire starts occurred in July due to lightning strikes in forested areas that still experienced patchy dry areas and low soil moisture. Stage two fire restrictions and several forest closures across New Mexico in June were slowly lifted through July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:51 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 10:51 PM MST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 PM MDT Sat Jun 30 2018

.AVIATION...
06Z TAF CYCLE
A sharp northeast wind shift moving across eastern NM at 06Z will
continue racing southwest through 15Z. East/southeast canyon winds
expected in the Rio Grande Valley around sunrise with peak gusts up
to 20kt from KABQ southward. MVFR low cigs to develop in the wake of
the front along the east slopes of the central mt chain and over the
Caprock before dissipating thru 18Z. SHRA/TSRA will develop along the
central mt chain around 21Z with slow and erratic storm motions and
gusty outflow winds. Another bout of canyon winds likely in the Rio
Grande Valley Sunday evening while SHRA/TSRA persist across the
eastern plains through the night.

Guyer

&&

.PREV DISCUSSION...243 PM MDT Sat Jun 30 2018...
.SYNOPSIS...
Moisture lingering across southern and eastern New Mexico is
resulting in a few showers, with isolated storms possible later this
afternoon and evening. A backdoor front will slide down the eastern
plains tonight and provide some relative cooling going into Sunday.
In addition, moisture behind the backdoor front will fuel a round of
storms along the central mountain chain Sunday afternoon. Most of
western New Mexico will remain hot and dry Sunday. Moisture will
gradually trend up next week and bring increasing chances for storms,
peaking Thursday into Friday. Temperatures will remain near or
slightly above normal through Wednesday, then trend down late week to
near or slightly below normal.

&&

.DISCUSSION...
Drying from the westerlies is slower to take-hold today than what was
being modeled yesterday. Moisture lingering across the eastern half
is resulting a in very slow to deepen round of convection. The best
surface-based instability is found over the Texas Panhandle, but at
least some potential for strong storms exists across Roosevelt
County where surface dewpoint temperatures in the 50s reside, and
across Union County where a weak backdoor front has poked-in.
Convection should follow a normal diurnal downtrend this evening,
except for possibly behind the backdoor frontal boundary. Otherwise,
another relatively warm night is forecast, although several degrees
cooler than last night thanks to drying and gradual clearing central
and west. Smoke from wildfires in Colorado will likely sink/drain
south overnight and impact portions of northwest New Mexico tomorrow
morning. Forecast confidence is low on how much of northern New
Mexico will be impacted by smoke Sunday morning, but confidence is
highest near Farmington, Bloomfield, Aztec and Dulce.

The backdoor front will provide 5-10 degrees of cooling to eastern
New Mexico Sunday and will also provide moisture and upslope flow for
a round of late day storms along/near the central mountain chain. Hot
and dry conditions will persist across western New Mexico with above
normal temperatures. Same setup for Monday with potential for a more
robust round of storms along/east of the central mountain chain
thanks to moisture pooling.

PWATs are forecast to trend up through next week as are chances for
storms. For the first part of the week, the upper high will remain
centered well east of the area and fairly deep southerly flow will
allow for northward moisture transport, although troughing to the
west will be rather weak. For Thu/Fri, an easterly wave will bring in
more moisture and send PWAT's here in Albuquerque above 1" to near
1.2", which would be plenty of juice for wetting storms. Late in the
week and into next weekend, the upper high is forecast to become
dominant over UT/CO, but the 12Z medium range model solutions differ
on the strength with the ECMWF advertising a stronger/more dominant
597dam 500mb high.

11

&&

.FIRE WEATHER...
The remnant Mesoscale Convective Vortex is still evident over
northern Sierra County, with little movement today. Band of mid to
high clouds extending northeast with a few light showers under them.
Expect additional showers to form, then thunderstorms, mainly in the
northeast late this afternoon into tonight. A storm or two could
even be strong to severe. This is in response to an approaching back
door cold front into the northeast. This front will barrel south
tonight and press west to the east slopes of the central mountains.
It should spill into the Rio Grande Valley around sunrise Sunday,
but winds should be light.

Sunday will be very warm and dry in the west, not as warm and more
moist in the east with isolated to scattered showers and
thunderstorms, first along the east slopes of the central mountains,
then spreading east some in the evening.

We will experience an overall increase in moisture next week,
especially across western New Mexico. High pressure will be centered
to our east, then northeast and then north as we go through the
week. The steering flow will be from southwest to northeast
initially, then becoming more southeast to northwest, then east to
west late in the week. This will trend the best chances for
convection from the central mountains and east, to the central
mountains and west. So, a shift from east to west is expected for the
most widespread showers and thunderstorms this coming week, with the
end of the week and start to next weekend probably the most active.
Models still have an easterly wave crossing southern TX Wednesday
and Thursday before crossing into Mexico Friday. It's impact on our
weather looks minimal at this point. July fourth, Wednesday, will be
most active over the western and central mountains, perhaps drifting
into the northwest and central valleys in the evening.

High Haines is forecast across the west Sunday through Tuesday,
before lowering thereafter. No widespread critical fire weather
conditions or ventilation rates expected.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 30, 2:11 AM MST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Sat Jun 30 2018

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over far northeast
New Mexico this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday, surface moisture will increase across the east
allowing for some afternoon thunderstorms over the east slopes of the
central mountain chain. Moisture will continue to increase through
the end of next week allowing for daily rounds of afternoon
thunderstorm activity focusing over the higher terrain. There will be
a risk of flash flooding below burn scars each afternoon and evening,
spreading to the west, central and southwest mountains Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

Event by event

40 drought. Local standard time, as filed.

Drought, West Central Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018 for areas around Gallup.

Drought, Curry County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018 for western Curry County.

Drought, Quay County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018 for western Quay County.

Drought, Union County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June improved to extreme drought through July 2018.

Drought, San Francisco River Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought through July 2018.

Drought, Northwest Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018.

Drought, Far Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018.

Drought, Chuska Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018.

Drought, Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018.

Drought, West Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018. New Mexico Tribal Lands were re-opened through July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, Southwest Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought over most of the area through July 2018.

Drought, West Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought for parts of the area through July 2018. New Mexico Tribal Lands were re-opened through July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, San Juan Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, Jemez Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018. The Santa Fe National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, West Slopes of the Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018. The Santa Fe National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, East Slopes of the Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018 for most of the area. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations. Locations within western San Miguel County saw significant improvement to severe drought through July 2018.

Drought, Upper Rio Grande Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018 for most of the area. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.

Drought, Lower Chama River Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued through July 2018.

Drought, Sandia/Manzano Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought through July 2018. The Cibola National Forest was re-opened during July 2018 and fire restrictions were dropped in most locations.

Drought, Albuquerque Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought through July 2018. New Mexico Tribal Lands were re-opened during July 2018 and most burn bans were lifted.

Drought, Lower Rio Grande Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from the end of June improved to moderate drought through July 2018. New Mexico Tribal Lands were re-opened during July 2018.

Drought, Raton Ridge/Johnson Mesa

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June improved to extreme drought through July 2018.

Drought, Far Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June continued for parts of the area through July 2018.

Drought, Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from June improved to severe drought through July 2018.

Drought, Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought through July 2018.

Drought, Estancia Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought through July 2018.

Drought, Harding County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018 for much of the county.

Drought, Eastern San Miguel County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018.

Drought, Guadalupe County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018 for much of the county.

Drought, Roosevelt County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018 for much of the county.

Drought, Santa Fe Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018.

Drought, Upper Tularosa Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from June improved to moderate drought through July 2018.

Drought, De Baca County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018.

Drought, South Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought through July 2018.

Drought, Chaves County Plains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018.

Drought, Eastern Lincoln County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June continued through July 2018.

Drought, South Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from June improved to severe drought for parts of the area through July 2018.

Drought, Southwest Chaves County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from June continued through July 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763196, 763197, 763198, 763199, 763201, 763205, 763209, 763212, 763216, 763223, 763224, 763227, 763228, 763229, 763235, 763236, 763237, 763238, 763239, 763240, 763246, 763247, 763248, 763249, 763250, 763251, 763252, 763253, 763254, 763255, 763256, 763257, 763258, 763259, 763260, 763261, 763262, 763263, 763264, 763265.